depressed torn and don't know where to turn
Jun 23, 2002
I need some advice.I have been with a wonderful doctor that I have come to depend on for the last many years.He's taken excellent care of me and endured my rants and raves and tried to work with me everyway possible from a medication standpoint. I dearly appreciate everything he has done for me.Here is where the problem comes,after suffering some two years with increasing physical side effects of medications I've decided I want to interupt treatment. I have a high cd4 an undetectable vl(has been always like this for the last couple years.)My baseline cd4 was 400 at it's absolute lowest(no treatment,just monitoring for a few years after diagnosis)I haven't had resistance testing in a while (never enough virus to test)but when I did I only showed resistance to 3tc.(everything else sensitive)I am so ready to embark on an sti and am fully aware of the risks.I pleaded my case and basically it comes down to this,my doctor nor any of his affilliates aren't doing sti's with any of their patients.If I want to do this I have to find another doctor and the doctor I have come to depend on so much would have to release me.I respect that the the fact that the doctor's probably got together and decided untill more is known they would follow the tried and true and take the conservative road.This leaves me without a country so to speak and scares me to death.#1 I don't want to leave my doctor that I so fully trust but I so badly want some quality of life back even though it may only be for a short time(before meds have to be reinstated)I've searched High and low and there aren't any treatment studies in my area(not even smart)I want to take all the precautions and do this intelligently with monitoring,but I don't think I'm going to find a doctor in my area to be my co pilot. I just want some life back.I really just feel like giving up which is so unlike me, because I have overcome so many obstacles and endured so much in arelatively short life,but this I guess is the icing on the cake.
Response from Dr. Young
Thanks for your question.
Your situation is not unique--I can certainly understand your want to discontinue medications. Rather than calling it a STI (structured treatment interruption), sounds like what you're proposing is a monitored treatment interruption. The former remains the realm of research, and with little available data to guide the whens and hows, nor are the risks fully established. I remain very concerned about unknowns about drug levels that could place individuals at risk for the emergence of drug resistance-- this being an irreversible complication of treatment.
Since you started therapy with a CD4 count that is above the currently recommended level for starting therapy, and that you have an undetectable viral load on your current therapy (implying no drug resistance, at least to the current meds); I don't think that stopping medications is too unreasonable. Understand that there are risks to both continued therapy and discontinuation of therapy; I worry a lot about the risk of solid organ tumors (cancers) and perhaps, increasing the risk of certain HIV-related complications (including, perhaps, lipodystrophy)if one waits too long before resuming therapy.
It is difficult to develop a good working relationship with your doctor. Since you've been together for so long, I'd try to broach the subject in a non-threatening way-- I personally probably share the same position as your doc, in that I prefer to continue successful therapies; but when pushed either by side effects or patient wishes, I have supported the decision (assuming appropriately counselled about benefits and risks) to stop therapy. If you should choose to stop, definately stay in close clinical contact with your healthcare provider, get continued monitoring of your CD4 count and viral loads. I'd also suggest thinking and talking about at what CD4 count you'd plan on resuming--this is much easier to do before you get there.
I hope this is helpful, good luck. -BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Dry Cough After Kissing Cut On Lip Worried I Have HIV
- Groin Pain After Anal Sex Top Sign Of HIV AIDS
- Itchy Balls After Touching Vagina Sign Of HIV AIDS
- Penis Discharge After Mutual Masturbation Worried I Have HIV
- Vaginal Discharge After Touching Penis Worried I Have HIV
- White Bumps After French Kissing Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.